Kansas, 2006

Hail in Kansas, May 31, 2006

May 31, 2006 · NWS ICT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 2:26 PM CST, 6 hours 11 minutes earlier.

Area forecast discussion, May 31, 2:26 PM CST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT WED MAY 31 2006

.DISCUSSION...
FORECAST CONCERNS WILL DEAL WITH CONVECTION CHANCES FOR TONIGHT INTO
TOMORROW...FOLLOWED BY MAGNITUDE OF WARM-UP HEADING INTO EARLY NEXT
WEEK.

TONIGHT
A COUPLE SURFACE BOUNDARIES HAVE BECOME THE FOCUS FOR CURRENT
AFTERNOON CONVECTION DEVELOPMENT...ONE BOUNDARY WAS OVER NORTHEAST
KANSAS AND THE OTHER BOUNDARY WAS OVER CENTRAL OKLAHOMA.
MEANWHILE...LATEST RADAR/SATELLITE IMAGERY WAS SHOWING A FEW
RESIDUAL WEAK SURFACE BOUNDARIES LURKING OVER CENTRAL/SOUTH CENTRAL
KANSAS. THESE BOUNDARIES COULD BECOME FOCUS AREAS FOR ADDITIONAL
CONVECTIVE DEVELOPMENT LATER THIS AFTERNOON INTO THE EVENING HRS.
ANY ACTIVITY THAT DEVELOPS WILL MOVE EXTREMELY SLOW DUE TO VERY WEAK
WINDS ALOFT...AND SHOULD DIMINISH AROUND SUNSET WITH THE LOSS OF
DAYTIME HEATING. INSTABILITY IS LESS TODAY COMPARED TO YESTERDAYS
JUICY VALUES SO THREAT OF SEVERE WEATHER IS LOW. MAIN RISK WOULD BE
LOCALLY HEAVY RAINFALL FROM NEARLY STATIONARY STORM MOVEMENT.

THU-FRI
NEXT WEATHER SYSTEM CURRENTLY OVER WYOMING VIA WATER VAPOR SATELLITE
IMAGERY WILL BE FORCED SOUTHEAST ACROSS NEBRASKA INTO NORTHEAST
KANSAS BY THURSDAY AFTERNOON. RESIDUAL MOISTURE/INSTABILITY IN THE
MID-LEVELS COMBINED WITH DAYTIME HEATING COULD YIELD ISOLATED STORMS
ACROSS THE AREA THURSDAY AFTERNOON. OTHERWISE...HEADING INTO FRIDAY
TEMPS SHOULD WARM UP A BIT MORE AS SURFACE HIGH PRESSURE BUILDS INTO
EASTERN KANSAS. A FIVE-STAR WEATHER DAY LOOKS TO BE ON TAP FOR
FRIDAY WITH DAYTIME HIGHS IN THE 80S AND LIGHT WINDS. PAST FEW RUNS
OF THE GFS MODEL HAS BEEN SHOWING SOME MID-LEVEL MOISTURE ADVECTION
OCCURRING LATE FRIDAY NIGHT FROM WEST KANSAS TOWARDS CENTRAL KANSAS.
ISENTROPIC LIFT OF THIS MOISTURE IN THE 305-310K LAYER COMBINED WITH
NEGATIVE LIS ABOVE 800MB COULD SPARK OFF SOME ELEVATED STORMS OVER
CENTRAL KANSAS LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING. AS A
RESULT...WE INTRODUCED SOME SLIGHT CHANCES FOR THAT TIME FRAME.

SAT
ANY POSSIBLE EARLY MORNING CONVECTION OVER CENTRAL KANSAS SHOULD
TAPER OFF BY MID-MORNING...FOLLOWED BY WARMER DAYTIME TEMPS AS
WARM AIR PUSHES INTO CENTRAL AND SOUTHERN KANSAS FROM THE WEST.

EXTENDED: SUN-WED
THE WARM WEATHER PATTERN IS EXPECTED TO CONTINUE WITH A SLIGHT
CHANCE OF PRECIP SLATED FOR TUESDAY.

ECM MODEL HAS TRENDED MORE IN-LINE WITH PREVIOUS/LATEST GFS MODEL
WITH MID/UPPER FLOW TRANSITIONING TO A NORTHWEST FLOW REGIME. THIS
PATTERN LOOKS TO PUSH A FRONTAL BOUNDARY SOUTH ACROSS THE REGION FOR
TUESDAY...THEREFORE WE WILL INSERT SOME SLIGHT CHANCE POPS FOR
EASTERN KANSAS. TEMPS COULD COOL A FEW DOWN A FEW DEGREES BEHIND THE
FRONT FOR WEDNESDAY AS SURFACE HIGH PRESSURE TRIES TO BUILD INTO THE
CENTRAL PLAINS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  85  59  87 /  30  20  10   5
HUTCHINSON      62  85  59  88 /  30  20  10   5
NEWTON          63  85  58  87 /  30  20  10   5
ELDORADO        63  85  59  87 /  30  20  10   5
WINFIELD-KWLD   63  85  60  87 /  30  20  10   5
RUSSELL         60  86  58  89 /  30  20  10   5
GREAT BEND      60  86  58  89 /  30  20  10   5
SALINA          62  85  58  88 /  30  20  10   5
MCPHERSON       62  85  58  88 /  30  20  10   5
COFFEYVILLE     64  84  60  86 /  30  20  10   5
CHANUTE         63  84  59  85 /  30  20  10   5
IOLA            63  83  59  85 /  30  20  10   5
PARSONS-KPPF    64  84  60  86 /  30  20  10   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 2:51 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT WED MAY 31 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
351 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND
SOUTHERN KANSAS TONIGHT. A FEW STRONG STORMS WITH SMALL HAIL AND
GUSTY WINDS UP TO 40 MPH COULD MATERIALIZE...HOWEVER SEVERE
WEATHER IS NOT EXPECTED. THUNDERSTORM MOVEMENT WILL BE VERY SLOW TO
NEARLY STATIONARY...WHICH COULD CAUSE TORRENTIAL RAINFALL AND
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE AREA ON
THURSDAY AFTERNOON...SEVERE WEATHER IS NOT ANTICIPATED WITH ANY
OF THIS ACTIVITY.

THUNDERSTORMS COULD AFFECT PORTIONS OF CENTRAL KANSAS LATE FRIDAY
NIGHT INTO SATURDAY MORNING...AND AGAIN FOR EASTERN KANSAS ON TUESDAY
AS A WEAK COLD FRONT MOVES SOUTH ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BK/CJ

In the hours before

Special weather statement, May 31, 4:06 PM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT WED MAY 31 2006

KSZ048-050-312230-
ELLSWORTH-RICE-
506 PM CDT WED MAY 31 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH AND RICE COUNTIES...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GENESEO...OR 14 MILES SOUTH OF ELLSWORTH...
AND MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

HOWERTON
Special weather statement, May 31, 7:13 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
813 PM CDT WED MAY 31 2006

KSZ049-010215-
SALINE-
813 PM CDT WED MAY 31 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BENNINGTON...OR 10 MILES NORTH
OF SALINA...AND MOVING SOUTHEAST AT 20 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

HOWERTON
Special weather statement, May 31, 8:33 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CDT WED MAY 31 2006

KSZ052-010315-
MARION-
933 PM CDT WED MAY 31 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION COUNTY...

AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF ROXBURY...OR 21 MILES NORTHWEST
OF MARION...AND MOVING SOUTHEAST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

HOWERTON

The radar

The Topeka radar (KTWX), 102 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
May 31, 8:37 PM CST
Where
Marion County, 6 mi NNW of Durham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -97.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510094.